Alert archive / North Dakota / Tornado Warnings in 2010
Tornado Warning 7, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at May 24, 2010, 6:46 PM CDT for Morton County, Stark County, North Dakota. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2010, 6:46 PM CDT (23:46 UTC)
- Expired
- May 24, 2010, 7:01 PM CDT
- In force
- 15 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Morton County, ND, Stark County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:54 PM CDT | HAIL 1 | Hebron, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:03 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
329 WFUS53 KBIS 242346 TORBIS NDC059-089-250015- /O.NEW.KBIS.TO.W.0007.100524T2346Z-100525T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 646 PM CDT MON MAY 24 2010 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... EAST CENTRAL STARK COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 715 PM CDT/615 PM MDT/ * AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 10 MILES SOUTH OF HEBRON...OR 34 MILES EAST OF DICKINSON...AND MOVING NORTHEAST AT 40 MPH. * THIS DANGEROUS STORM WILL BE NEAR... HEBRON AROUND 655 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4698 10210 4698 10174 4672 10196 4673 10219 TIME...MOT...LOC 2346Z 204DEG 37KT 4680 10207 $$ SIMOSKO
1 follow-up statement
354 WWUS53 KBIS 250001 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 701 PM CDT MON MAY 24 2010 NDC059-089-250009- /O.CAN.KBIS.TO.W.0007.000000T0000Z-100525T0015Z/ STARK ND-MORTON ND- 701 PM CDT MON MAY 24 2010 ...THE TORNADO WARNING FOR NORTHWESTERN MORTON AND EAST CENTRAL STARK COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING NO LONGER SHOWS ROTATION. HOWEVER LARGE HAIL...STRONG WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4698 10210 4698 10174 4672 10196 4673 10219 TIME...MOT...LOC 2359Z 204DEG 37KT 4692 10199 $$ SIMOSKO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at May 24, 3:24 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 24, 3:24 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 324 PM CDT MON MAY 24 2010 .SYNOPSIS...ON GOING SEVERE WEATHER WITH TORNADO WATCH CURRENTLY IN EFFECT SOUTH CENTRAL AND EAST UNTIL 10 PM CDT. MOIST FLOW OVER WARM FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA CREATING FAVORABLE ENVIRONMENT FOR SEVERE STORMS SOUTH CENTRAL AND EAST...ALSO HEAVY RAIN. AS THE SYSTEM DEPARTS TONIGHT I EXPECT STRONG SOUTHWEST WINDS TO BE A THREAT TUESDAY. HAVE LEFT THE HIGH WIND WATCH IN PLACE. && .SHORT TERM...MADE ONLY MINOR CHANGES TO CURRENT FORECAST WITH FLASH FLOOD WATCH CONTINUING ACROSS THE JAMES RIVER VALLEY THROUGH THIS EVENING. POTENTIAL EXISTS FOR HEAVY RAIN WEST. FLASH FLOOD GUIDANCE IS HIGHER THERE. WILL MENTION HEAVY RAIN SOUTH AND EAST. AS MENTION IN THE SYNOPSIS...THERE IS A SIGNIFICANT THREAT OF SEVERE STORMS AND TORNADOES ACROSS SOUTHERN AND EASTERN NORTH DAKOTA. AS THE SYSTEM LIFTS OUT...THE REGION BECOMES OVERPLAYED SOUTHWEST FLOW ALOFT WITH SUBSIDENCE LIKELY TO MIX DOWN TO THE SURFACE. THIS ALONG WITH GRADIENT WINDS SHOULD KEEP THE POTENTIAL FOR HIGH WIND CRITERIA GOING TUESDAY. ALL THIS LIFTS OUT AND ENDS TUESDAY NIGHT...LEAVING WEDNESDAY AND THURSDAY QUIET. .LONG TERM...FRIDAY THROUGH MONDAY... EXTENDED PERIOD WILL BEGIN DRY FRIDAY BUT BY SATURDAY AND SUNDAY I EXPECT AN INCREASE IN THE LIKELIHOOD FOR A WET AND WINDY PERIOD. THIS MAY EXTEND INTO MONDAY DEPENDING ON SPEED AND TRACK OF UPPER LEVEL FEATURES. .AVIATION...MULTIPLE HAZARDS TO AVIATION CONTINUE THIS PERIOD. SIGNIFICANT THUNDERSTORMS WITH SEVERE POTENTIAL...(LARGE HAIL/ WINDS GRATER THAN 50KTS AND THE POTENTIAL FOR TORNADOES) EXIST ACROSS SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA. KBIS/KJMS THE MOST LIKELY TO SEE THUNDERSTORMS AT OR IN THE VICINITY OF THE AIRPORTS. KDIK WILL SEE IFR CIGS AS EASTERLY UPSLOPE HOLDS LOW CLOUDS IN PLACE. THIS WILL ALSO BE POSSIBLE AT KBIS. && .HYDROLOGY... MORE RAIN SHOWERS AND THUNDERSTORMS MOVING THROUGH THE FORECAST AREA WILL HAVE AN INCREASED EFFECT ON LOCAL STREAMS OVER THE NEXT FEW DAYS. A NUMBER OF AREAS HAVE RECORDED ALMOST TWO INCHES OF RAIN FROM THE PAST WEEKEND THROUGH MONDAY MORNING. THIS HAS LIKELY CREATED SOME VERY LOCALIZED FLASH FLOODING OF SMALL STREAMS AND DRAINAGES...BUT HAS NOT CREATED FLOODING OF THE BIGGER RIVERS AND STREAMS. THIS PATTERN WILL CONTINUE THROUGH LATE MONDAY AS MORE...AND POSSIBLY EVEN STRONGER...THUNDERSTORMS PASS THROUGH SOUTHERN AND CENTRAL NORTH DAKOTA. EVEN WITH THE RECENT WET WEATHER AND INCOMING RAINS...THE BIGGER RIVERS AND STREAMS ARE STILL UNLIKELY TO EXPERIENCE WIDESPREAD FLOODING ALTHOUGH HIGHER WATER WILL BECOME MORE NOTED IN MANY AREAS. THE LOWER JAMES RIVER NEAR LUDDEN CURRENTLY HAS A STAGE OF 13.4 FEET AND IS THE ONLY RIVER CURRENTLY ABOVE FLOOD STAGE IN THE BISMARCK FORECAST AREA. WHILE THE LOWER JAMES WILL RISE SLIGHTLY OVER THE NEXT FEW DAYS...IT WILL NOT LIKELY REACH THE MODERATE FLOOD STAGE OF 14 FEET. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR NDZ001>005-009>013-017>023-031>036-040>046. WIND ADVISORY UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR NDZ001>004- 009>012-017-018-031>033-040-041-043-044. FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR NDZ005-013-023-025- 036-037-047-048-050-051. && SHORT TERM...ABELING AVIATION...ABELING/AYD LONG TERM...AYD/ABELING HYDROLOGY...SCHLAG
Hazardous weather outlook, May 24, 4:51 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT MON MAY 24 2010 NDZ001>004-009>012-017>022-031>035-040>046-251000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS- 451 AM CDT MON MAY 24 2010 /351 AM MDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST. ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EVENING. STRONG WINDS AHEAD OF SURFACE LOW PRESSURE WILL DEVELOP WEST AND NORTH CENTRAL THIS AFTERNOON WITH GUSTS TO NEAR 45 MPH POSSIBLE. SEE WWW.WEATHER.GOV FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60 MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY. THERE IS SLIGHT CHANCE FOR THUNDERSTORMS WEST AND SOUTH WEDNESDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FAR NORTHWEST AND NORTH CENTRAL THURSDAY NIGHT INTO FRIDAY. A BETTER CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NDZ005-013-023-025-036-037-047-048-050-051-251000- ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 451 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST. ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EVENING. THERE IS POTENTIAL FOR VERY HEAVY RAIN WITH THIS SYSTEM ACROSS CENTRAL NORTH DAKOTA. BE PREPARED FOR HEAVY RAINS THAT MAY CAUSE FLASH FLOODING...AND FLOODING OF LOW LYING AREAS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60 MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY. A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NH
In the hours before
Special weather statement, May 24, 3:18 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 318 PM CDT MON MAY 24 2010 NDZ043-044-242130- BOWMAN-ADAMS- INCLUDING THE CITIES OF...BOWMAN...HETTINGER 218 PM MDT MON MAY 24 2010 AT 220PM MDT...DOPPLER RADAR WAS INDICATING AN AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA MOVING NORTH AT AROUND 40 MPH. THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING QUARTER SIZE HAIL...VERY HEAVY RAIN...AND STRONG WINDS IN NORTHWESTERN SOUTH DAKOTA. EXPECT THESE THUNDERSTORMS TO MOVE INTO BOWMAN AND ADAMS COUNTIES BY 330 PM MDT. IF YOU SEE A THUNDERSTORM APPROACH...HEAD INDOORS AND TUNE INTO YOUR LOCAL MEDIA OUTLET OR NOAA WEATHER RADIO FOR FURTHER UPDATES. KS/TSW
Local storm report, May 24, 5:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
523 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FUNNEL CLOUD 10 S NEW ENGLAND 46.39N 102.87W
05/24/2010 HETTINGER ND LAW ENFORCEMENT
TWO FUNNEL CLOUDS ON HIGHWAY 22
&&
CLHLocal storm report, May 24, 6:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 13 ENE ASHLEY 46.11N 99.12W
05/24/2010 MCINTOSH ND LAW ENFORCEMENT
SHED GONE POSSIBLE TORNADO
0605 PM TORNADO 7 N THUNDER HAWK 46.04N 101.98W
05/24/2010 SIOUX ND STORM CHASER
4 BRIEF TOUCHDOWNS DAMAGED BARN
&&
LLPLocal storm report, May 24, 6:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL LEFOR 46.68N 102.56W
05/24/2010 E1.75 INCH STARK ND MESONET
GOLFBALL SIZE HAIL HEAVY RAIN 1 3/4 INCHES IN 15 MIN.
&&
LLPLocal storm report, May 24, 6:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST HETTINGER 46.00N 102.64W
05/24/2010 M61 MPH ADAMS ND ASOS
&&
LLPLocal storm report, May 24, 6:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST JAMESTOWN 46.91N 98.71W
05/24/2010 M61 MPH STUTSMAN ND ASOS
&&
LLPThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:05 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 55 min |
| May 24, 2:47 AM CDT | High Wind Watch | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 20 more | 23 hr |
| May 24, 2:47 AM CDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Divide and 10 more | 23 hr |
| May 24, 10:32 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 43 min |
| May 24, 12:19 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 56 min |
| May 24, 12:53 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Stutsman | 52 min |
| May 24, 1:53 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 12 min |
| May 24, 1:57 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 48 min |
| May 24, 2:04 PM CDT | Tornado Warning | BIS | LaMoure, Logan, McIntosh | 26 min |
| May 24, 2:27 PM CDT | Tornado Warning | BIS | LaMoure, Logan | 23 min |
| May 24, 4:37 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 38 min |
| May 24, 4:50 PM CDT | Tornado Warning | BIS | Adams | 25 min |
| May 24, 5:10 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 50 min |
| May 24, 5:15 PM CDT | Tornado Warning | BIS | Adams, Hettinger | 30 min |
| May 24, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 57 min |
| May 24, 5:42 PM CDT | Flash Flood Warning | BIS | LaMoure, Stutsman | 4 hr |
| May 24, 5:54 PM CDT | Tornado Warning | BIS | Hettinger, Stark | 36 min |
| May 24, 5:58 PM CDT | Areal Flood Advisory | BIS | Adams, Hettinger | 3 hr |
| May 24, 6:06 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 54 min |
| May 24, 6:07 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 53 min |
| May 24, 6:09 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 51 min |
| May 24, 6:33 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 2 more | 57 min |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 27 min |
Nearby
Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.